Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 526, NWS Midland/Odessa, TX

September 18, 2007Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 18, 2007, 5:01 PM CDT for Brewster County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2007, 5:01 PM CDT (22:01 UTC)
Expired
Sep 18, 2007, 6:00 PM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 233 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2007-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2007-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1510 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 182202
SVRMAF
TXC043-182300-
/O.NEW.KMAF.SV.W.0526.070918T2201Z-070918T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
501 PM CDT TUE SEP 18 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 600 PM CDT

* AT 457 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 
  10 MILES SOUTH OF MARATHON ALONG HIGHWAY 385. THE STORM WAS NEARLY 
  STATIONARY.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  HIGHWAY 385...10 MILES SOUTH OF MARATHON...
  OPEN COUNTRY OF CENTRAL BREWSTER COUNTY.

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 2988 10283 2987 10344 3017 10343 3016 10291
TIME...MOT...LOC 2201Z 346DEG 1KT 2998 10326

$$
2 follow-up statements
000 
WWUS54 KMAF 182229
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 PM CDT TUE SEP 18 2007

TXC043-182300-
/O.CON.KMAF.SV.W.0526.000000T0000Z-070918T2300Z/
BREWSTER TX-
528 PM CDT TUE SEP 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL BREWSTER COUNTY...

AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
SOUTH OF MARATHON ALONG HIGHWAY 385. THIS STORM WAS NEARLY STATIONARY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

FOR YOUR PROTECTION... MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 2988 10283 2987 10344 3017 10343 3016 10291
TIME...MOT...LOC 2228Z 346DEG 1KT 2997 10326

$$
000 
WWUS54 KMAF 182257
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
557 PM CDT TUE SEP 18 2007

TXC043-182307-
/O.EXP.KMAF.SV.W.0526.000000T0000Z-070918T2300Z/
BREWSTER TX-
557 PM CDT TUE SEP 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BREWSTER COUNTY
EXPIRES AT 600 PM CDT...

AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL
BE ALLOWED TO EXPIRE.

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

LAT...LON 2988 10283 2987 10344 3017 10343 3016 10291
TIME...MOT...LOC 2257Z 346DEG 1KT 2996 10326

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:31 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 18, 2:31 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT TUE SEP 18 2007

.SHORT TERM...
UPPER TROUGH OVER WESTERN U.S. HAS EDGED INTO THE AREA AND DISPLACED
UPPER RIDGE TO THE MISSISSIPPI VALLEY.  SHORTWAVE/SHEAR AXIS SITTING
ON EASTERN CWA BOUNDARY HAS RESULTED IN FEW CLOUDS OVER EASTERN CWA
AND EXTENSIVE CLOUD COVER ACROSS WEST CENTRAL TEXAS.

AFTERNOON STORMS HAVE DEVELOPED ACROSS THE DAVIS MOUNTAINS AND
SURROUNDING AREA.  SOME OF THESE MAY BE FAIRLY STRONG... WILL
MENTION POTENTIAL FOR A FEW OF THEM TO BECOME SEVERE IN HWO.  RAISED
UP POPS TONIGHT ACROSS SOUTH TO CHANCE CATEGORY TO BETTER MATCH UP
WITH CURRENT RADAR TRENDS AND NEIGHBOR GRIDS.

BREEZY SOUTHWEST SURFACE WIND WILL DECREASE AND SHIFT MORE TO THE
SOUTH SOUTHEAST AFTER SUNSET.  LOW LEVEL MOISTURE WILL REMAIN IN
OVERNIGHT WITH DEWPOINTS INTO THE MID 60S.  COULD SEE SOME LOW
CLOUDS FOR PECOS RIVER VALLEY.

.LONG TERM...
AN UPPER LEVEL RIDGE OVER THE SOUTHEASTERN CONUS WILL BEGIN TO BUILD
BACK INTO WEST TEXAS AND SOUTHEAST NEW MEXICO ON WEDNESDAY.  A TROUGH
OVER THE WESTERN U S WILL GET CAUGHT UP IN THE SOUTHWESTERLY FLOW
ALOFT AND SKIRT THE CWA TO THE NORTH.  UPPER LEVEL DISTURBANCES WILL
MOVE AROUND THE FRINGES OF BOTH FEATURES AFFECTING THE AREA THROUGH
THE MIDDLE OF THE WEEK.

RAISED POPS WEDNESDAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE
EASTERN CWA.  OTHERWISE WILL LEAVE ISOLATED TO WIDELY SCATTERED POPS
OVER THE AREA WEDNESDAY NIGHT THURSDAY GRADUALLY SHIFTING THE HIGHER
POPS TO THE WEST AS ADDITIONAL UPPER LEVEL DISTURBANCES MOVE ACROSS
THE WESTERN CWA.  AS THE RIDGE CONTINUES TO ESTABLISH ITSELF BY
FRIDAY THE PRECIPITATION WILL BE CONFINED TO THE WESTERN AREAS AND
THE HIGHER ELEVATIONS FRIDAY THROUGH THE WEEKEND.

MODELS DEPICT A STRONG UPPER LEVEL LOW DIGGING DOWN THE WEST COAST
LATE IN THE WEEK.  BY SATURDAY IT IS PROGGED BY THE GFS TO REACH THE
CENTRAL CALIFORNIA COAST BEFORE ACCELERATING NORTHEAST OVER THE
NORTHERN PERIPHERY OF THE RIDGE.  SHORTWAVES EJECTED BY THIS SYSTEM
WILL MAINLY STAY WEST OF THE CWA...HOWEVER WILL CARRY LOW POPS OVER
THE WESTERN AREAS.

EARLY NEXT WEEK THE RIDGE WILL BEGIN TO RETROGRADE TO THE SOUTHWEST
AS AN UPPER LEVEL TROUGH DEVELOPS OVER THE WESTERN UNITED STATES.
SHORTWAVES FROM THIS SYSTEM WILL MOVE ACROSS THE AREA MONDAY AND
TUESDAY.  WILL KEEP ISOLATED POPS IN THE GRIDS TO ACCOUNT FOR THIS
SYSTEM.

TEMPERATURES WILL NOT CHANGE MUCH THROUGH THE LONG TERM WITH
READINGS SLIGHTLY ABOVE NORMAL AS COOL AIRMASSES REMAIN NORTH OF THE
CWA.  HIGHS WILL MAINLY BE IN THE 80S AND 90S WITH LOWS GENERALLY IN
THE 60S.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              67  84  66  87  /  20  20  10  10
CARLSBAD NM                63  89  64  89  /  10  10  10  20
DRYDEN TX                  67  85  69  89  /  30  20  20  10
FORT STOCKTON TX           65  86  66  88  /  20  20  20  10
GUADALUPE PASS TX          63  83  62  83  /  10  10  10  20
HOBBS NM                   62  87  61  87  /  10  10  10  20
MARFA TX                   57  81  59  81  /  20  20  20  20
MIDLAND INTL AIRPORT TX    66  85  66  87  /  20  20  10  10
ODESSA TX                  66  86  67  88  /  20  20  10  10
WINK TX                    66  90  68  91  /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

72/54
Hazardous weather outlook, Sep 18, 2:13 PM CDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CDT TUE SEP 18 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
213 PM CDT TUE SEP 18 2007 /113 PM MDT TUE SEP 18 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS
EVENING ACROSS THE REGION. THE GREATEST CONCENTRATION OF STORMS
IS EXPECTED TO BE SOUTH OF THE PECOS RIVER IN WEST TEXAS...INCLUDING
THE LOWER TRANS PECOS...DAVIS MOUNTAINS AND THE BIG BEND REGION.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STORMS
COULD BE SEVERE WITH LARGE HAIL AND OR DAMAGING WINDS THE MAIN
SEVERE WEATHER THREAT. IN ADDITION LOCALLY HEAVY RAINFALL WITH
LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE ALONG WITH FREQUENT
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 18, 2:38 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 PM CDT TUE SEP 18 2007

TXZ081-182045-
BIG BEND AREA-
238 PM CDT TUE SEP 18 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED ALONG AND NEAR HIGHWAY 90 NEAR
ALTUDA...OR 20 MILES EAST OF ALPINE. THE STORM WAS NEARLY STATIONARY.

GUSTY WINDS...SMALL HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE.

PEOPLE IN NORTH CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Sep 18, 3:03 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM CDT TUE SEP 18 2007

TXZ075-182100-
PECOS-
303 PM CDT TUE SEP 18 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL PECOS COUNTY.

TWO STRONG THUNDERSTORMS WERE LOCATED OVER SOUTH CENTRAL PECOS COUNTY
AT 303 PM CDT. ONE STRONG THUNDERSTORM WAS ALONG HIGHWAY 385...31
MILES SOUTH OF FORT STOCKTON. ANOTHER STRONG STORM WAS IN OPEN COUNTRY
BETWEEN HIGHWAY 385 AND HIGHWAY 285 OR ABOUT 25 MILES SOUTH OF FORT
STOCKTON. THE STORMS WERE NEARLY STATIONARY.

HAIL AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM. IN ADDITION
BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ALSO OCCUR.

PEOPLE IN SOUTH CENTRAL PECOS COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Sep 18, 3:56 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
356 PM CDT TUE SEP 18 2007

TXZ081-182200-
BIG BEND AREA-
356 PM CDT TUE SEP 18 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED ALONG HIGHWAY 90...10 MILES EAST
OF MARATHON AT 356 PM CDT. THE STORM WAS NEARLY STATIONARY.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE ALONG WITH BRIEF
HEAVY RAINFALL.

PEOPLE IN NORTH CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Sep 18, 4:22 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
422 PM CDT TUE SEP 18 2007

TXZ074-182215-
DAVIS/APACHE MOUNTAINS AREA-
422 PM CDT TUE SEP 18 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL JEFF DAVIS
COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF FORT DAVIS
ALONG STATE HIGHWAY 17 AT 422 PM CDT...MOVING EAST AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

PEOPLE IN SOUTH CENTRAL JEFF DAVIS COUNTY...INCLUDING THE CITY OF
FORT DAVIS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:53 PM CDTFlash Flood WarningMAFPecos3 hr
Sep 17, 8:40 PM CDTSevere Thunderstorm WarningMAFBrewster65 min
Sep 17, 9:45 PM CDTSevere Thunderstorm WarningMAFBrewster60 min
Sep 18, 8:53 AM CDTRiver Flood WarningMAFPresidio3 days
Sep 18, 9:02 AM CDTRiver Flood WarningMAFPresidio47 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.